Diabetes is a condition characterized by insufficient insulin production of the pancreas. People who have diabetes can easily have increased or decreased blood sugar levels, leading to emergency diabetes cases. The result of this is the inability of the patient to process carbohydrates, lipids and proteins effectively resulting in imbalance and emergency incidents.
People are afraid of experiencing hypoglycemia, or decreased insulin level, because when this happens, it could result to insulin shock. On the other hand, when there’s a high level of insulin in the blood, it could result to hyperglycemia that eventually leads to diabetic coma or diabetic ketoacidosis (DKA).
What happens to a patient with hypoglycemia?
Hypoglycemia is a normal insulin reaction experienced by most diabetic patients. It is a normal occurrence in people taking insulin, especially when the blood glucose level falls below the normal threshold of 70 mg/dl. It usually occurs in type 1 and type 2 diabetes, and the common reasons are too much exercise, strenuous activities and certain lifestyle diet. Symptoms of hypoglycemia or insulin shock include dizziness, fatigue, loss of consciousness, confusion, shakiness, rapid and strong pulse, and excessive sweating.
What happens to a diabetic with hyperglycemia?
Hyperglycemia occurs when there is too much glucose in the blood. This results in either hyperglycemic hyperosmolar nonkinetic syndrome or diabetic ketoacidosis. Common symptoms of hyperglycemia include rapid and deep breaths, rapid yet weak pulse, nausea and vomiting, confused state, dry and flushed skin, drowsiness that potentially leads to loss of consciousness.
What are the first aid treatments for these diabetic emergencies?
- For both conditions, it is very important to the call emergency hotline if the patient is unconscious.
- If in case the patient is in an unsteady environment during the loss of consciousness, remove him/her from life-threatening conditions and place him/her on a flat surface; assess for possible administration of CPR and rescue breathing if necessary
- If the patient in hypoglycemic yet conscious, have him sip some juice or glucose tablets to stabilize blood glucose
- If the person, however, is confused or in a state of shock, assist him/her in eating or drinking something, and seek professional assistance as soon as possible
How to prevent diabetes emergency in the future?
- Understanding the importance of lifestyle and diet is necessary to prevent diabetes emergencies – knowing what to eat and limiting strenuous activities can help a lot to minimize the triggering of hyper or hypoglycemia
- Always be prepared for emergencies and bring diabetes supplies if possible
- Never forget your diabetes identification necklace or bracelet so that people could easily notify professionals in case of emergency
- Take a first aid course to learn to recognize and manage diabetic emergencies among loved ones. Be prepared for a diabetic emergency by taking courses such as standard first aid.
Related Video on Diabetes Emergencies:
“Diabetes.” St. John first aid guide. Retrieved online on June 8, 2014 from http://www.stjohn.org.nz/first-aid/first-aid-library/diabetes/
“Diabetes Emergencies.” Emergency Care for You. Retrieved online on June 8, 2014 from http://www.emergencycareforyou.org/EmergencyManual/WhatToDoInMedicalEmergency/Default.aspx?id=230